Iowa, 2024High Wind in Iowa, April 2, 2024
April 2, 2024 · NWS FSD · 2 events in 2 counties and zones
Light showers driven by diurnal instability managed to draw down stronger synoptic flow from aloft in a couple isolated locations during the later afternoon hours, with gusts as high as 66 mph near Sibley.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Light showers driven by diurnal instability managed to draw down stronger synoptic flow from aloft in a couple isolated locations during the later afternoon hours, with gusts as high as 66 mph near Sibley.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 2, 1:50 PM CST, 2 hours 10 minutes earlier. Its key messages:
- Scattered showers this afternoon and evening along and east of I-29 could produce small hail and gusty winds; however, risk is low.
- Dry conditions and warming temperatures prevail Wednesday through Saturday. Northwest wind gusts to 45 mph are expected for southwest MN and northwest IA on Wednesday, then southwest winds gust up to 45 mph are possible across all of the region on Saturday.
- Rain chances return Saturday night (60-80%), with perhaps a few thunderstorms possible by Sunday evening.
Area forecast discussion, Apr 2, 1:50 PM CST, 2 hours 10 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
Issued by National Weather Service Aberdeen SD
250 PM CDT Tue Apr 2 2024
.KEY MESSAGES...
- Scattered showers this afternoon and evening along and east of
I-29 could produce small hail and gusty winds; however, risk
is low.
- Dry conditions and warming temperatures prevail Wednesday
through Saturday. Northwest wind gusts to 45 mph are expected
for southwest MN and northwest IA on Wednesday, then southwest
winds gust up to 45 mph are possible across all of the region
on Saturday.
- Rain chances return Saturday night (60-80%), with perhaps a
few thunderstorms possible by Sunday evening.
&&
.DISCUSSION...
Issued at 247 PM CDT Tue Apr 2 2024
Windy conditions are expected to continue over the next 24
hours, as a 992mb surface low near Chicago becomes reinforced
tonight into Wednesday by a shortwave currently seen on WV
imagery along the ND/SD/MN borders. Before that occurs, the
shortwave will lead to some showers along and to the east of the
I-29 corridor later this afternoon into tonight. Already seeing
those showers upstream in eastern ND and northwest MN with the
shortwave and mid-level LRs around 7C/km helping to produce the
existing showers in that area. Not a whole lot of instability
available (MUCAPE values generally around 100-250 J/kg per SPC
MesoA in the clearing ahead of the shortwave), but seeing some
very weak indications in HREF members of a potential lightning
strike with the showers. The primary concern will be the gusty
winds accelerated from any showers and aided by the dry sub-
cloud layer. Would expect an occasional gust exceeding 40 or
45mph with any stronger shower. Finally, as diurnal heating is
lost and temperatures cool, wetbulb zero values start to fall
below 1kft, which could lead to some snow mixing in, if ice
nucleation occurs within the showers.
Clouds will continue to thicken this evening with the
shortwave, low level moisture, and period of cold air advection.
The moisture will stick around into the first half of the
morning before drier low level air arrives and gradually
diminishes the clouds towards the afternoon. The primary concern
for later tonight into Wednesday will be the strong winds. The
previously mentioned shortwave diving south- southeast across
the area this evening will merge with the system lifting
northeast through the central Plains and will expand the
coverage of the system (with only minor movement) over the lower
Great Lakes and Ohio River Valley region for Tonight into
Thursday. This will lead to a tighter pressure gradient over the
region on Wednesday, due to the 1023mb Canadian surface ridge
building into the western Dakotas. Thus, with the tight gradient
and good mixing, would expect wind gusts around advisory level
in southwest MN and portions of northwest IA during the day
tomorrow. That matches up fairly well with the EC-Ens EFI values
of 0.6-0.8, with higher values the farther east you go. Looking
at the EC-Ens gusts for several locations in southwest MN and
northwest IA, gusts are in the 40-50mph range, which matches the
deterministic models in Bufkit (mixing to around 850-775mb and
mean/max gusts in the 35-40kt range). Thus, in coordination
neighboring offices to the east, have added in a Wind Advisory
for the daytime hours on Wednesday for portions of MN/IA.
We'll then transition to a warm/dry period as the upper flow
pattern takes on a more highly amplified tone on Thursday with a
couple of upper lows located across the eastern and western
United States while an upper ridge sets up across the nation's
mid-section. The upper ridge will make slow and steady progress
across the Plain states through the end of the work week as the
western CONUS upper low shifts onshore across California and
into the Great Basin. This will lead to a steady modifying trend
in temperatures across central and eastern South Dakota and
western Minnesota. With dry conditions prevailing through the
end of the week, daytime highs are expected to climb into the
50s and 60s through the first half of the weekend. A tightening
pressure gradient across the Plains by Friday into Saturday will
lead to strengthening south to southeast winds.
Both deterministic and ensemble guidance remains in fair
agreement on how to handle the western CONUS upper low. Models
bring this system out into portions of the Central and Northern
Plains this weekend. There remains some placement differences
between the GFS/ECMWF/CMC and their ensemble counterparts.
However, each shows increased chances for precipitation across
South Dakota and Minnesota by late Saturday through Sunday and
into Monday. Placement and timing differences on the track of
the low will have a play on how much precipitation does fall and
who sees more versus other locales. At this point, temperatures
do look to remain warm enough for everything to fall as rain.
Cooler temperatures will return as this system moves through,
but it looks like they rebound again late in the period as this
storm departs.
&&
.AVIATION /18Z TAFS THROUGH 18Z WEDNESDAY/...
Issued at 1126 AM CDT Tue Apr 2 2024
Scattered showers are expected to develop mainly east of I-29 in
southwest MN and northwest IA from about 21z through 3z. These
showers will be capable of producing strong wind gusts around 50
mph as well as very small hail. MVFR ceilings will be possible
within these showers, as well as later tonight into Wednesday
morning. These ceilings may extend west towards highway 81.
Northerly winds will also be a concern with gusts outside of any
showers around 40 mph this afternoon. Overnight gusts will be
close to 30 mph, but late tonight into Wednesday morning gusts
will likely again approach 45 mph, especially near and east of
I-29.
&&
.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...Wind Advisory from 7 AM to 7 PM CDT Wednesday for MNZ071-072-
080-081-089-090-097.
IA...Wind Advisory from 7 AM to 7 PM CDT Wednesday for IAZ002-003-
013-014-021-022-032.
NE...None.
&&
DISCUSSION...SRF/RV
AVIATION...08Hazardous weather outlook, Apr 2, 3:06 PM CST, 54 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
406 PM CDT Tue Apr 2 2024
IAZ001-012-020-031-MNZ098-NEZ013-014-SDZ038>040-050-052>071-032115-
Lyon-Sioux-Plymouth-Woodbury-Rock-Dixon-Dakota-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Lincoln-Bon Homme-Yankton-Clay-Union-
406 PM CDT Tue Apr 2 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa, southwest Minnesota, northeast Nebraska, central South
Dakota, east central South Dakota, south central South Dakota and
southeast South Dakota.
.DAY ONE...This afternoon and tonight.
Breezy northwesterly winds will continue through sunset before
gradually diminishing. Scattered showers east of I-29 today could
produce small hail and wind gusts to 50 mph; however, this risk is
very low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
The combination of breezy and dry conditions along with warming
temperatures will lead to elevated fire concerns later this week into
the weekend. Winds may gust to 40 mph again by Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
IAZ002-003-013-014-021-022-032-MNZ071-072-080-081-089-090-097-032115-
Osceola-Dickinson-O'Brien-Clay-Cherokee-Buena Vista-Ida-Lincoln-Lyon-
Murray-Cottonwood-Nobles-Jackson-Pipestone-
406 PM CDT Tue Apr 2 2024
This Hazardous Weather Outlook is for northwest Iowa, west central
Iowa and southwest Minnesota.
.DAY ONE...This afternoon and tonight.
Breezy northwesterly winds will continue through sunset before
gradually diminishing. Scattered showers east of I-29 today could
produce small hail and wind gusts to 50 mph; however, this risk is
very low.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
Strong northwesterly winds will continue by Wednesday with winds
gusts between 35-45 mph expected mostly east of I-29. A few isolated
gusts up to 50 mph will also be possible especially along the
Buffalo Ridge.
The combination of breezy and dry conditions along with warming
temperatures will lead to elevated fire concerns later this week into
the weekend. Winds may gust to 40 mph again by Saturday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Osceola
- When
- April 2, 4:00 PM CST to 5:00 PM CST
- Where
- Osceola forecast zone
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 43.379, -95.624 (the zone’s center; the record gives no point)
Winds gusted up to 66 mph at an Iowa Road Weather Information System site near Sibley.
High Wind, Woodbury
- When
- April 2, 7:00 PM CST to 7:15 PM CST
- Where
- Woodbury forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 42.390, -96.045 (the zone’s center; the record gives no point)
The wind at Automated Surface Observing System site KSUX in Sergeant Bluff reached a peak gust of 58 mph.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flooding in West Virginia, April 2 to 7, 20241 death · 1 injured · $1.4 million · EF2 · 106 events
- Tornadoes and Flash Flood in Ohio, April 2 to 6, 20241 death · 1 injured · $512,000 · EF2 · 40 events
- Tornadoes and Hail in Kentucky, April 2, 202423 injured · EF2 · 24 events
- Tornadoes and Flood in Kentucky, April 2, 20241 death · $1.1 million · EF1 · 6 events
- Tornadoes and Damaging Winds in Indiana, April 2, 2024$3.3 million · EF2 · 29 events
- Tornadoes and Hail in Illinois, April 2, 20242 injured · $1.1 million · EF2 · 22 events
- Tornadoes and Flooding in Kentucky, April 2 to 7, 2024$2.4 million · EF2 · 15 events
- Tornadoes and Damaging Winds in Kentucky, April 2, 20241 injured · $821,000 · EF2 · 7 events
- Tornadoes and Flash Flooding in Ohio, April 2 to 3, 2024$1.9 million · EF1 · 54 events
- Tornadoes and Hail in Kentucky, April 2, 2024$1.8 million · EF0 · 75 events
- Rip Current in American Samoa, April 2, 20241 death · 1 injured · 1 event
- Flash Flooding and Flooding in West Virginia, April 2 to 3, 2024$6.8 million · 15 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1178064, 1178063.